Life Car News

Thursday 28 August 2014

Allergies are not to be sneezed at while you're behind the wheel

Our RSA expert has sympathy and practical advice for allergy sufferers

Published 16/07/2014 | 00:00

  • Share
Allergies are no laughing matter for sufferers.

My brother and some of my fellow workers suffer from hay fever. I feel so sorry for those who suffer from it. Their hearts must sink at the prospect of going through another 'pollen' endurance test.

  • Share
  • Go To

The symptoms can be a real challenge when driving and from speaking to sufferers, the biggest
problem seems to be sneezing. It's not like a cold or so I'm told. You know you are going to sneeze when you have a cold. Hay fever induced sneezes tend to hit suddenly and in packs.

You can see the risk here for someone doing 120kmh on the motorway.

While it won't cure the problem, having an air conditioning system that's in good working order could help. Changing the pollen filter at the start of the summer could also provide some relief.

Medication can help too. We've been asked for guidance many times about what to do if taking such medication and driving. Our starting point is always to read the medical guidance notes. Yes that's the awkward bit of folded paper which most people think is just there to prevent you from putting the tablets back in the box. Read them. For advice on their effects on driving, I asked the National Programme Office of the Director of Traffic Medicine. The Office is a recent joint venture between the Road Safety Authority and the Royal College of Surgeons. It has, in the past 18 months, revised guidelines for
drivers and medical profession on medical fitness to drive.

I asked them if hay fever or anti-histamine medication affect driving ability, increase crash risk and what advice would they give to drivers? Their advice is common sense-practical. Once our bodies become accustomed to medications, particularly new ones, we generally have a good sense of whether they affect our ability to be alert.

Most drivers are responsible, and understand they have to be careful about medication that may make them sleepy or 'woozy'. It is probably because of this that the most recent major European study of medications and driving (DRUID) could find no evidence of increased crash risk with antihistamines, and indeed a lesser risk, possibly because of increased vigilance about side-effects.

The newer antihistamines also have fewer side-effects, such as drowsiness. So, the advice for all sufferers is to be alert for side-effects if taking an anti-histamine for the first time. If you are in any way conscious of being sleepy or dizzy dont' drive until the effects have gone.

If they do not settle, talk with your doctor or pharmacist. Ask whether an alternative medication might be helpful. Not only is this caution about driving sensible, it is also backed up by a court ruling a number of years ago which clarified that drivers have a responsibility to curtail their driving if they feel their medical condition may impair their ability to drive safely.

Indo Motoring

Read More

Editors Choice



Also in Life